Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Elko, NV

May 31, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 31, 2018, 2:11 PM PDT for Elko County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:11 PM PDT (21:11 UTC)
Expired
May 31, 2018, 2:33 PM PDT
In force
22 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 169 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:10 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS55 KLKN 312111
SVRLKN
NVC007-312145-
/O.NEW.KLKN.SV.W.0030.180531T2111Z-180531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
211 PM PDT THU MAY 31 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elko County in northeastern Nevada...

* Until 245 PM PDT

* At 211 PM PDT, a severe thunderstorm was located 20 miles northwest
  of Montello, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4134 11443 4137 11461 4170 11459 4166 11421
TIME...MOT...LOC 2111Z 195DEG 30KT 4141 11451 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
2 follow-up statements
810 
WWUS55 KLKN 312124
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
224 PM PDT THU MAY 31 2018

NVC007-312145-
/O.CON.KLKN.SV.W.0030.000000T0000Z-180531T2145Z/
Elko NV-
224 PM PDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHEASTERN ELKO COUNTY...

At 223 PM PDT, a severe thunderstorm was located 22 miles southeast
of Contact, moving north at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 11436 4147 11460 4170 11459 4166 11421
TIME...MOT...LOC 2123Z 195DEG 30KT 4151 11447 

HAIL...<.75IN
WIND...60MPH
 
$$

SH
561 
WWUS55 KLKN 312133
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
233 PM PDT THU MAY 31 2018

NVC007-312143-
/O.CAN.KLKN.SV.W.0030.000000T0000Z-180531T2145Z/
Elko NV-
233 PM PDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4143 11436 4147 11460 4170 11459 4166 11421
TIME...MOT...LOC 2132Z 195DEG 30KT 4159 11444 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM PDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 31, 2:59 AM PDT, 11 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
259 AM PDT Thu May 31 2018

.SYNOPSIS...As a cold front moves through the Silver State, strong
thunderstorms will be possible again today, especially over
northeast Nevada. Mainly dry weather is expected beginning Friday.
Daytime temperatures will rise to near 90 degrees in some spots
over the weekend.

&&

.SHORT TERM...Today through Friday. Convection has ceased however
a line of showers continues to stretch from Gabbs to Jackpot. The
northern two-thirds of this region is where the initial
convection is expected to regenerate later this morning before
shifting east.

Today through this evening. The axis of an incoming low pressure
trough will move through California and reposition near Battle
Mountain by late evening. The upper level jet energy imbalance
favoring the west side of the trough is favoring additional
digging of the trough feature, which could lead to a tighter
gradient on the east side of the trough axis over central Nevada.
There is a Wind Advisory out for White Pine County. Cooler air
will infiltrate the state today as well. High temperatures will be
in the 70s.

Tonight through Friday. A Public Information Statement has been
issued to designate the beginning of the growing season. And as
nature would have it, right on cue comes a chilly start to June.
Some valleys will dip into the lower 30s however there is enough
coverage of cold temperature to warrant a widespread frost or
freeze product. Showers will be tapering off overnight and Friday
will be sunny and dry. Low temperatures will be in the 30s. High
temperatures will range from the mid 60s to the mid 70s.

.LONG TERM...Friday night through next Thursday.
Models remain in good agreement that the area will experience a
long term dry period with daytime highs ranging from the 70s to
80s. Overnight lows will generally be in the 40s and 50s.

&&

.AVIATION....Scattered showers expected in KEKO this morning.
Additional showers and storms develop this afternoon across
eastern NV. There could be VCTS for KBAM but more likely to see
storms over KEKO and KELY with VCSH in KTPH. Strong winds expected
for KELY with gusts up to 45 kts possible this afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM PDT this evening
for Northeastern Nye County-White Pine County.

&&

92/89/89
Hazardous weather outlook, May 31, 4:57 AM PDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
457 AM PDT Thu May 31 2018

NVZ030-031-033>041-011200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
457 AM PDT Thu May 31 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
move through Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to-ground lightning. A Wind Advisory is in effect for White
Pine County this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

As skies begin to clear early Friday morning, some of the lower
valleys could see temperatures drop into the low to mid 30s.
Otherwise a dry pattern is emerging that may last through the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 31, 12:16 PM PDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Elko NV
1216 PM PDT THU MAY 31 2018

NVZ031-312000-
Northern Elko County NV-
1216 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM
PDT...

At 1216 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Deeth, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Elko
County.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4117 11544 4125 11557 4152 11543 4142 11509
TIME...MOT...LOC 1916Z 214DEG 25KT 4125 11547

SH
Special weather statement, May 31, 12:43 PM PDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Elko NV
1243 PM PDT THU MAY 31 2018

NVZ031-033-039-312045-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
1243 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
145 PM PDT...

At 1241 PM PDT, Doppler radar was tracking strong thunderstorms 14
miles northwest of Montello, moving north at 30 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.

Locations impacted include...
rural areas northwest and north of Montello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4127 11405 4106 11441 4112 11468 4200 11449
      4200 11405
TIME...MOT...LOC 1941Z 202DEG 28KT 4139 11440

PVC
Special weather statement, May 31, 1:08 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
108 PM PDT THU MAY 31 2018

NVZ034-038-039-312100-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
108 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
200 PM PDT...

At 108 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ruby Valley, moving northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Deeth, Angel Lake, Secret Pass and Star Valley.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4079 11522 4083 11536 4108 11528 4104 11498
TIME...MOT...LOC 2008Z 206DEG 22KT 4085 11527

SH
Special weather statement, May 31, 1:55 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
155 PM PDT THU MAY 31 2018

NVZ031-033-039-312145-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
155 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
245 PM PDT...

At 154 PM PDT, Doppler radar was tracking a broken line of strong
thunderstorms near Pequop Summit, moving northeast at 30 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Oasis and Pequop Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4087 11452 4094 11473 4114 11455 4136 11440
      4135 11413 4105 11434
TIME...MOT...LOC 2054Z 215DEG 25KT 4101 11457

PVC
Special weather statement, May 31, 1:57 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT THU MAY 31 2018

NVZ034-038-312130-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
157 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 230 PM
PDT...

At 157 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lamoille, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamoille, Spring Creek and Halleck.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4070 11545 4072 11555 4095 11554 4095 11525
TIME...MOT...LOC 2057Z 195DEG 30KT 4074 11549

SH
Special weather statement, May 31, 2:05 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Elko NV
205 PM PDT THU MAY 31 2018

NVZ031-312200-
Northern Elko County NV-
205 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
300 PM PDT...

At 204 PM PDT, Doppler radar was tracking strong thunderstorms 21
miles northwest of Montello, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storm will remain over mainly rural areas of northeastern Elko
County.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4125 11441 4127 11475 4187 11449 4185 11407
TIME...MOT...LOC 2104Z 195DEG 30KT 4150 11446

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:19 AM PDTWind AdvisoryLKNNye, White Pine18 hr
May 31, 10:52 AM PDTSpecial Weather StatementLKNElko38 min
May 31, 11:20 AM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 11:41 AM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 11:43 AM PDTSpecial Weather StatementLKN47 min
May 31, 12:11 PM PDTSpecial Weather StatementLKN49 min
May 31, 12:11 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 12:16 PM PDTSpecial Weather StatementLKNElko44 min
May 31, 12:43 PM PDTSpecial Weather StatementLKN62 min
May 31, 12:57 PM PDTSevere Thunderstorm WarningLKNElko33 min
May 31, 1:04 PM PDTSevere Thunderstorm WarningLKNElko26 min
May 31, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 1:08 PM PDTSpecial Weather StatementLKNElko52 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningLKNElko30 min
May 31, 1:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 31, 1:31 PM PDTSevere Thunderstorm WarningLKNElko29 min
May 31, 1:55 PM PDTSpecial Weather StatementLKN50 min
May 31, 1:57 PM PDTSpecial Weather StatementLKNElko33 min
May 31, 2:05 PM PDTSpecial Weather StatementLKN55 min
May 31, 2:13 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine21 hr
May 31, 2:22 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 31, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 3:03 PM PDTSpecial Weather StatementLKN42 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.